Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 155, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Oct 22, 2001, 5:08 PM CDT for Jefferson County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 22, 2001, 5:08 PM CDT (22:08 UTC)
- Expired
- Oct 22, 2001, 5:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jefferson County, IA
The radar
The Quad Cities radar (KDVN), 133 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 22, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1630 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
845 WUUS53 KDVN 222209 SVRMLI IAC101-222245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 508 PM CDT MON OCT 22 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN SOUTHEAST IOWA * UNTIL 545 PM CDT * AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR REPORTED A SEVERE THUNDERSTORM WITH LARGE HAIL 6 MILES SOUTHWEST OF ABINGDON...OR 7 MILES NORTH OF ELDON...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... BROOKVILLE AROUND 510 PM CDT. FAIRFIELD AROUND 515 PM CDT. PERLEE AROUND 520 PM CDT. SALINA AROUND 525 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS OR 1.75 INCHES IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL THE STORM PASSES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR SOUTHEASTERN IOWA AND NORTHEAST MISSOURI. THIS STORM COULD PRODUCE A TORNADO WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4115 9218 4091 9217 4092 9173 4116 9173 $$ WOLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 1:15 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Oct 22, 1:15 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 115 PM CDT MON OCT 22 2001 WEST-TO-EAST WARM FRONT NUDGING NORTH OF IA/MO BORDER AS NE SHORT WAVE CONTINUES TO INDUCE SFC CYCLOGENESIS OVER KS. MSAS INDICATED PRESSURE FALLS BULLSEYE OVER SOUTHWEST IA INDICATING EVENTUAL PATH OF SFC WAVE PROPAGATION THIS EVENING...WITH IT CONTINUING TO JUST NORTHEAST OF DBQ BY 06Z TUE...AND ACRS WI DURING LATE NIGHT AS NEBRASKA H5 VORT TAKES PATH JUST NORTH OF SFC REFLECTION. INCREASING ELEVATED CONVECTIVE COMPLEX ALONG H85 FRONT OVER WEST CENTRAL AND NORTHERN CWA...TO CONTINUE TO BE MAIN SHORT TERM CONCERN BEFORE IT SHIFTS INTO WI TONIGHT...BUT SOUTHERN CWA TO EVENTUALLY GET INTO THE ACT AS MORE SFC BASED PRE-COLD FRONTAL CONVECTION SWEEPS FROM WEST-TO-EAST AROUND MIDNIGHT INTO THE LATE NIGHT HOURS. TEMPS SHOULD BE HELD UP TONIGHT FOR MILD LOW REGIME...EVEN ACRS NORTH AS DRY DPT EAST-NORTHEAST SFC FLOW INFLUX HAS BEEN NIXED BY ADVANCING WARM FRONT. PORTIONS OF WEST CENTRAL INTO NORTHEAST CWA MAY NEED LOCALLY HEAVY RAIN WORDING FOR REPEATED ACTIVITY. WILL HOLD OFF ON FLOOD WATCH ACRS FAR SOUTH THAT WERE HIT HARD LAST NIGHT...AS THEY ARE RECEIVING A TEMPORARY REPRIEVE FROM CONVECTIVE ACTION TODAY ENOUGH TO RECOVER...AND HOPE LATER NIGHT PRE-COLD FRONTAL CONVECTION NOT PROGRESSIVE/NOT LONG-LASTING. TEMPORARY LULL ON TUE BEFORE STRONG DIGGING JET INTO SOUTHERN PLAINS TUE NIGHT/WED MORNING BRINGS DIGGING TROUGH AND ANOTHER ROUND OF PUMMELING VORTS FOR CONVECTIVE THREAT LATER TUE NIGHT INTO WED MORNING....BEFORE BIG CHILL TAKES PLACE IN DEEPENING UPPER VORTEX CYCLONIC WRAP-AROUND LATE WED AND WED NIGHT. LONGER RANGE(THU-MON)...MEDIUM RANGE MODELS STILL IN REASONABLE AGREEMENT OF CONTINUING TREND OF POLAR VORTEX SETTING UP SHOP NEAR JAMES BAY TOWARD END OF WEEK...WITH UPPER MIDWEST BATHED IN STIFF CAA CYCLONIC FLOW. BOTH EURO AND MRF HINT AT VORT SPOKE ROTATING DOWN THROUGH THIS FLOW THU NIGHT FOR PRECIP CHANCE INTO FRI MORNING... WITH LOW LEVEL CRITICAL THICKNESSES/TEMPS STILL SUPPORTING SNOW. HIGHLY AMPLIFIED RIDGE TO THEN EDGE OVER THE UPPER MS RVR VALLEY FOR DRY BUT CHILLY START TO WEEKEND...WITH REINFORCING BACKDOOR COLD SURGE FRI NIGHT AND SAT. SLOW MODERATION TO RECOVER HIGH TEMPS FROM 40S BACK INTO 50S SUN INTO MON. .DVN... IA...NONE. IL...NONE. MO...NONE. 12
In the hours before
Local storm report, Oct 22, 11:54 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1154 AM CDT MON OCT 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 AM 10 E CARTHAGE IL 1 INCH HAIL
10/22/01 HANCOCK REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Oct 22, 3:49 PM CDT, 1 hour 19 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-230945- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 349 PM CDT MON OCT 22 2001 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE...ALONG WITH POTENTIAL FOR LOCALIZED FLOODING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO TONIGHT FOR ALL OF EASTERN IOWA...NORTHERN MISSOURI...AND WESTERN ILLINOIS. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL. TORNADOS AND HIGH WINDS WILL ALSO BE A THREAT... MAINLY OVER NORTHERN MISSOURI...SOUTHEAST IOWA...AND INTO WEST CENTRAL ILLINOIS. A WARM FRONT WILL MOVE VERY SLOWLY NORTH ACROSS IOWA TONIGHT. RAIN AND THUNDERSTORMS AHEAD OF THIS FRONT WILL OVERSPREAD EASTERN IOWA AND NORTHWEST ILLINOIS THIS EVENING. AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST WILL INCREASE THE RISK OF LARGE HAIL WITH ANY OF THE STRONGER THUNDERSTORMS TONIGHT. A PARTICULARLY POTENT CLUSTER OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL IOWA WILL MOVE INTO SOUTHEAST IOWA LATE THIS AFTERNOON INTO THIS EVENING. THE AREA AT RISK FROM THESE STORMS IS MAINLY SOUTH OF A LINE FROM OSKALOOSA...TO WASHINGTON...TO ALEDO. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE AND DAMAGING HAIL. WHERE THESE STORMS INTERACT WITH THE WARM FRONT...THERE WILL BE AN INCREASED RISK OF TORNADOS AND DAMAGING WINDS. ANOTHER CONCERN TONIGHT WILL BE THE POTENTIAL FOR LOCALIZED FLOODING...PARTICULARLY IN URBAN AREAS. HEAVY RAINS CAN CAUSE STREET FLOODING WITH ONLY A COUPLE OF INCHES IN AN HOUR. STREET FLOODING IS AGGRAVATED THIS TIME OF YEAR BY STORM DRAINS THAT ARE CLOGGED WITH LEAVES. THERE ARE 2 AREAS AT HIGHER RISK FOR FLOODING TONIGHT. DURING HEAVY RAINS LAST NIGHT...PARTS OF SCOTLAND AND CLARK COUNTIES IN MISSOURI AND HANCOCK AND MCDONOUGH COUNTIES IN ILLINOIS RECEIVED UP TO 3 INCHES OF RAINFALL. IF HEAVY RAIN TRACKS ACROSS THOSE SAME COUNTIES AGAIN TONIGHT...THERE WILL BE A POTENTIAL FOR FLASH FLOODING. THIS MORNING...STRONG THUNDERSTORMS TRACKED ACROSS IOWA AND LINN COUNTIES...LEAVING A BAND OF UP TO 2 INCHES OF RAIN FROM GIBSON TO MARENGO...AND INTO CEDAR RAPIDS. ADDITIONAL HEAVY RAINS THIS EVENING COULD AGGRAVATE LOCAL FLOODING PROBLEMS...AGAIN...MAINLY IN URBAN AREAS. ALL STORM SPOTTERS...AND PARTICULARLY THOSE IN SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS...SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS EVENING THROUGH TONIGHT. DUBBERKE
Special weather statement, Oct 22, 4:25 PM CDT, 43 minutes before
IAZ052-053-222130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA 425 PM CDT MON OCT 22 2001 THE NATIONAL WEATHER SERVICE WILL ALLOW THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR LINN AND JONES COUNTIES TO EXPIRE AT 430 PM. THUNDERSTORMS THAT PRODUCED HEAVY RAINFALL AND URBAN FLOODING THIS AFTERNOON HAVE LIFTED NORTH OUT OF THE AREA. LOCAL OFFICIALS REPORT THAT THE FLOODING HAS SUBSIDED FOR NOW. THEREFORE...THE URBAN FLOOD ADVISORY WILL BE ALLOWED TO EXPIRE. THERE IS POTENTIAL LATER THIS EVENING AND TONIGHT FOR MORE HEAVY RAIN. ANY ADDITIONAL HEAVY RAIN COULD CREATE URBAN FLOODING OR LEAD TO MORE SIGNIFICANT FLASH FLOODING. THIS TIME OF YEAR... CLOGGED STORM DRAINS CAN RAPIDLY AGGRAVATE STREET FLOODING. BEWARE OF FLOODING IN URBAN AREAS...AND PARTICULARLY LOW LYING STREETS...UNDERPASSES...DRAINAGE AREAS...AND HIGHWAY ON AND OFF RAMPS. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. BE ESPECIALLY CAREFUL AT AT NIGHT WHEN IT IS DIFFICULTY TO SEE HOW DEEP THE WATER IS. DMD
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 5:49 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 56 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.